Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 54, NWS Cheyenne, WY

July 8, 2004Niobrara County, Wyoming; Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 8, 2004, 2:40 PM MDT for Niobrara County, Wyoming; Sioux County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 2:40 PM MDT (20:40 UTC)
Expired
Jul 8, 2004, 3:30 PM MDT
In force
50 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Sioux County, NE, Niobrara County, WY

The radar

The Rapid City radar (KUDX), 166 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 2:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 082040
SVRCYS
NEC165-WYC027-082130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL NIOBRARA COUNTY IN EAST CENTRAL WYOMING
  NORTHWESTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 330 PM MDT

* AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WHITMAN...OR
  ABOUT 16 MILES NORTHEAST OF LUSK...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN SIOUX COUNTY AT 250 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR THE PANHANDLE OF NEBRASKA.

LAT...LON 4298 10420 4281 10419 4280 10376 4300 10382

$$
KMD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:00 AM MDT, 11 hours 40 minutes earlier.

Area forecast discussion, Jul 8, 3:00 AM MDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 AM MDT WED JUL 8 2004

.SHORT TERM...MORNING SURFACE PLOT HAS FORECAST AREA IN THE WARM
SECTOR OF A LOW CENTERED IN SOUTHERN SASKATCHEWAN. THIS HAS RESULTED
IN BALMY EARLY MORNING TEMPS. THE WARM MOIST BOUNDARY LAYER WILL
HANG AROUND THROUGH THIS EVENING. AS AN UPPER TROUGH OVER WESTERN
MONTANA MOVES ACROSS NORTHERN WYOMING TODAY...TEMPS ALOFT WILL COOL
OVER THE REGION...ESPECIALLY NORTH OF U.S. 20/I-25. THE RESULTING
INCREASE IN INSTABILITY WILL CAUSE SOME THUNDERSTORMS TO FORM IN THE
EARLY AFTERNOON. AS THE STORMS HEAD EAST THEY WILL STRENGTHEN. CAPE
VALUES WILL BE GREATEST ON THE PANHANDLE...WITH MORNING DEW POINTS
IN THE MID 60S THERE. DEW POINTS WILL DECREASE SOME AS DAYTIME
MIXING OCCURS...BUT SPOTTY VALUES NEAR 60 SHOULD BE PRESENT IN THE
AFTERNOON AND EVENING. SOME JET STREAM ENERGY MOVES ACROSS THE AREA
DURING MAX HEATING PROVIDING ADDITIONAL SHEAR AND DYNAMICS TO AID IN
CONVECTION. THE AREA DRIES OUT AFTER SUNSET...BUT SOUTHEAST WINDS
SHOULD BRING BACK LOW CLOUDS AND PATCHY FOG TO THE PANHANDLE AROUND
MIDNIGHT.

.LONG TERM...PATTERN GRADUALLY TRANSITIONS TO A MORE SUMMERLIKE
REGIME AS UPPER HIGH BUILDS OVER THE SRN CONUS AND FORCES STRONGER
WESTERLIES NORTHWARD ALONG THE NRN TIER STATES OVER THE WEEKEND.
THIS WILL ALSO INCREASE CAPPING OVER THE CWA SO WHILE CONVECTION
WILL NOT GO AWAY ALTOGETHER IT SHOULD BE MORE LIMITED AND DIURNAL IN
NATURE WITH WEAKER FORCING EXPECTED.  LITTLE OVERALL CHANGE INTO THE
EARLY PART OF NEXT WEEK BUT BY THE MIDDLE OF NEXT WEEK LATEST GFS
RUN SHOWS UPPER HIGH RETROGRADING WWRD WITH A DECENT COOL PUSH
MOVING INTO REGION IN NW UPPER FLOW.  WILL NOT JUMP ON THIS QUITE
YET BUT SEE WHAT LATER RUNS DEPICT.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

POMEROY/RE
Hazardous weather outlook, Jul 8, 10:49 AM MDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1049 AM MDT THU JUL 8 2004

NEZ001>003-019>021-054-055-WYZ059>070-091130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1049 AM MDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF SOUTHEAST
WYOMING THIS AFTERNOON AND SPREAD EAST ACROSS THE PLAINS OF SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  AS THE STORMS NEAR THE
NEBRASKA/WYOMING BORDER AFTER 3 PM...SOME OF THE STORMS MAY BE
SEVERE.  THE MAIN THREAT FROM THE STRONGEST STORMS WILL BE WIND GUSTS
OF 60 MPH OR GREATER AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE
MAINLY FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY NEAR THE WYOMING/NEBRASKA BORDER
AND IN THE WESTERN NEBRASKA PANHANDLE.

STARK

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:29 PM MDTSevere Thunderstorm WarningCYSDawes31 min
Jul 8, 3:59 PM MDTTornado WarningCYSDawes31 min
Jul 8, 5:13 PM MDTTornado WarningCYSMorrill32 min
Jul 8, 5:42 PM MDTSevere Thunderstorm WarningCYSMorrill33 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.